Working in Botswana our residents have had the opportunity to manage some interesting cases. Organophosphate poisoning is a clinical toxidrome following cutaneous exposure, inhalation or ingestion resulting in cholinergic excess by inhibition of acetylcholinesterase. But organophosphates are not only seen in pesticides. They are in household cleaners (although, banned in the USA in 2001), medicines (neostigmine, pyridostigmine, edrophonium) and seen in chemical warfare (tabun, sarin, soman).
Cholinergic excess can be evidenced by the pneumonic DUMBELS:
A few management highlights:
- Decontamination: protect yourself from accidental exposures. Remove, bag and discard clothing.
- Respiratory insufficiency: assess ability to protect their airway with consideration for amount of secretions. Watch for bronchospasm (wheezing) and decreased central drive. Intubation may be necessary early in the course. If intubating, AVOID succinylcholine as it is metabolized by acetylcholinesterase (which has been inhibited by the organophosphate) and can result in prolonged neuromuscular blockade.
- Resucitation: obtain IV access and utilize isotonic saline (NS or LR) to respond to bradycardia and hypotension.
- Atropine: competes with acetylcholine at muscarinic receptors preventing cholinergic actiation. Does not affect nicotinic receptors. Start with 2-5mg IV bolus and doubel every 3-5 minutes until bronchial secretions and wheezing stop. Tachycardia and mydriasis are NOT contraindications to continuing atropine. It is not uncommon to need hundreds of milligrams over several days.
- Pralidoxime: cholinesterase activating agent used WITH atropine to target the nicotinic receptors when there is evidence of neuromuscular dysfunction.
- Benzodiazepines: given if seizures occur. Occasionally given prophylactically. If seizures, there is NO role for pheyntoin.